Quantcast

A Question of Health: Should I Go Swiming After Eating a Meal? and How Can L Prevent Mouth Ulcers? ; Should I Go Swimming After Eating a Meal; and How Can I Prevent Mouth Ulcers?

November 30, 2004

Food for thought

As a child, I was told that if I went swimming after eating a meal I would suffer stomach cramps. Is this true, or is it just another medical wives’ tale?

After a meal, the body has to devote a fair proportion of its energy to digesting the food. Blood which is normally available to the muscles is diverted to the stomach and intestines. So if you decide to do any kind of vigorous exercise within an hour or two of eating a big meal, your muscles become short of the essential blood and oxygen that they need to function well. Prolonged activity may force the muscles to start producing a substance called lactic acid. This can accumulate in muscles and cause cramps. The best advice is to not do any form of strenuous exercise within an hour or so of a big meal.

Painful problem

I am prone to mouth ulcers whenever I am run down. Sometimes I get them after visiting my dental hygienist. I have tried many products, but nothing seems to work. What else can I do?

An extensive survey of people who get mouth ulcers revealed that the commonest triggers were “feeling run down”, “stress” and “abrasions to the inside of the mouth”. I suspect a visit to the dental hygienist causes minor abrasions to your mouth and gums. The simple truth is that no one really knows what causes mouth ulcers. Rarely, they are associated with other illnesses or nutritional deficiencies. But many people who get ulcers have good diets and the problem is not solved by taking nutritional supplements. The mouth ulcer survey found that the best treatment was salt and saline. Some people put a little bit of salt on to the ulcer – ouch! – and others use a saltwater mouthwash. For prevention, the most popular suggestion is to use a toothpaste that does not contain sodium lauryl sulphate (SLS), which can cause microscopic damage to the lining of the mouth.

Allergy advice

I have been extremely allergic to house dust and other allergens all my life, leading to sneezing fits and catarrh. Twenty years ago, my doctor gave me Syntaris, a nasal spray containing a small amount of steroid. It changed my life. I began to sleep through the night without interruption from sneezing. But now my GP (a different one) has told me that she will not allow me to have a repeat prescription of the spray and I should think of giving it up. Are there long- term side-effects?

I think your doctor is being harsh in denying you a very effective treatment that has improved your life. Nasal steroid sprays have been available for decades and the long-term side- effects have been extensively studied. The amount of steroid that is absorbed into your body is absolutely minimal, and there is no evidence of any long-term side-effects.

Send your questions and suggestions to A Question of Health, `The Independent’, Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail health@independent. co.uk




comments powered by Disqus